The range of bupropion overdose symptoms overlaps with that of amphetamine misuse, 3,4-methylenedioxymethamphetamines (MDMA or ecstasy) ingestion, and tricyclic antidepressant (TCA) overdose.
Hallucinations, agitation, and seizures are the commonest central nervous system effects after an overdose, but physical signs of anticholinergic intoxication such as mydriasis and hyperreflexia are rarely present.
Seizures occur in 21% of cases and up to 14 hours after overdose.
With the exception of tachycardia, other cardiac manifestations are uncommon, but overdose with more than 1.5 g has been associated with intraventricular conduction disturbance11 and prolongation of the QTc interval.
Arrythmias and cardiac arrest have occurred with massive overdoses; death is rare but has followed ingestion of 10 g or more.
Treatment of an overdose of sustained release bupropion is supportive, as there is no antidote available.
Gastric lavage and oral activated charcoal may be considered within an hour of overdose; but the value of further doses of charcoal or whole bowel irrigation in bupropion overdose has not been established.
Seizures are often short lived; benzodiazepines may be required for seizure control and hallucinations but antipsychotics should be avoided as these lower the seizure threshold.
Electrocardiographic abnormalities usually resolve without treatment although adenosine has been successfully used to treat broad complex tachycardia resulting from massive overdose.